Hair Loss/Pain meds
Can percocets cause hair loss? I had arthroscopic surgery on my shoulder 8 days ago and I have noticed a very big increase on daily hair loss. I'm taking percocets and 880 mg of sodium naproxen. Thank you
The hair loss is not from taking the pain medications. It is common to have a shed 2 to 8 weeks after something stressful. This is called a Telogen
Effluvium. It is most likely due to an injury 4 to 6 weeks before you noticed the hair loss.
You can read more about causes of hair loss at this site http://www.hairdoc.com/book/Chapter_04_hair_loss_answers.pdf
Stress can cause a type of hair loss called telogen effluvium. This condition is not caused by the general accumulated stress of ordinary interactions with people at home and at work, but rather by sudden severe emotional or physiological incidents. Severe stressful events can cause some or most actively growing hair follicles to prematurely shift into the regression phase, and then the resting phase, during which the hairs fall out easily.
There is usually a delay of a few weeks to a few months before the shedding is noticeable, but after this delay the shedding seems to occur quite suddenly. Because the shedding is delayed, this type of hair loss is often a mystery to the person suffering the condition. The stressful event that triggered it is frequently forgotten, and it is rarely thought to be connected with the “new problem.”
Examples of sudden severe emotionally stressful events include the death or terminal illness of a family member or close friend, marriage, divorce, and unexpected job loss. Severe physiological stressful events shock the body, and some examples are heart attacks, major surgery, and illnesses with prolonged high fever such as malaria, viral pneumonia, and severe cases of the flu.
In most cases of telogen effluvium, the hair follicles recover and soon shift back to the regular growth cycle.